In the absence of an effective antiviral, vaccination is a crucial step in curtailing the COVID-19 pandemic. The approval of vaccines, however, has been largely based on interim findings of phase 2/3 trials and with a limited follow-up period. Rare but serious adverse events may hence go unnoticed. With their mass roll out, serious AEFIs such as vaccine induced thrombosis and thrombocytopenia (VITT) and myocarditis are being reported with viral vectored vaccines and mRNA vaccines respectively.(2, 3)
The present report highlights the occurrence of a rare but serious form of hypersensitivity reaction and the first such case in a healthy adult male following inactivated SARS-CoV-2 vaccine. It manifested as hyper-eosinophilia with multiorgan involvement of skin, subcutaneous tissue, and myocardium following the first dose. Hyper-eosinophilia can be due to other underlying allergic diseases or parasitic infestations but temporal relationship with COVID-19 vaccine, lack of response to anthelminthic treatment and a good response to steroids points towards the possibility of vaccine induced hyper-eosinophilia in this case. Normal levels of complement proteins and antinuclear antibodies made autoimmune disease less likely. Eosinophilic infiltration of myocardium can lead to eosinophilic myocarditis. Though cardiac markers were normal in the current case, clinical and radiological patterns were suggestive of myocarditis. Allergic/eosinophilic manifestations of COVID-19 are being reported, but no such cases of hypere-osinophilic syndrome post-vaccination is described.(4)
Myocarditis cases have been reported predominantly in children, adolescent, and young adult males following the mRNA vaccines of Pfizer and Moderna.(5, 6) Such serious events have not been noticed in the trial data of COVAXIN.(1) It is worth noting that SARS-CoV-2 is also known to cause myocardial injury either directly or following cytokine storm and occurrence of myocarditis in COVID-19 is often associated with poor prognosis. In one case series, possibility of autoimmune myocarditis after COVID vaccination is also considered.(7) With phase 3 trial data showing COVAXIN efficacy close to 80%, decision of mass vaccination should be balanced with a careful assessment of risk of serious adverse events versus benefits of protection against COVID-19. Nevertheless, active post-marketing surveillance of COVID-19 vaccines is required not only to update the safety profile but also to resolve vaccination related hesitation among public.
Various studies have shown that the main stay of treatment for hyper-eosinophilia is treatment of underlying disease followed by steroid. And the alternate therapy may include cytotoxic drugs.(8) In the same way, this patient was treated with steroid and got symptomatically better.
In conclusion, awareness of hyper-eosinophilia presentations as focal subcutaneous edema and myocarditis after inactivated SARS-CoV-2 vaccination (COVAXIN) will clinch the diagnosis at earliest. Prior history of allergic disease like rhinitis may try to avoid in taking this vaccine. Hyper-eosinophilia can present with variable symptoms but the concerned symptom is persistent resting tachycardia and dyspnea. Steroid and antiallergic drugs are successfully used for the treatment of vaccine induced hyper-eosinophilia.